Arkansas, 2011

Hail and Damaging Wind in Arkansas, June 11, 2011

June 11, 2011 · NWS MEG · 4 events in 3 counties and zones

Diurnal thunderstorms developed during the late afternoon in the early evening hours of June 11th, 2011. Some of the thunderstorms became severe and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Diurnal thunderstorms developed during the late afternoon in the early evening hours of June 11th, 2011. Some of the thunderstorms became severe and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 11, 2:02 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 11, 2:02 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
302 PM CDT SAT JUN 11 2011

.DISCUSSION...

A COLD FRONT CONTINUES TO SLIDE SOUTHWARD AND IS NOW ROUGHLY LOCATED
FROM NEAR WALNUT RIDGE ARKANSAS TO CAPE GIRARDEAU MISSOURI.
THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THE FRONT IN SOUTHERN
MISSOURI AND WESTERN KENTUCKY. ADDITIONAL DEVELOPMENT HAS BEEN
OCCURRING ACROSS CENTRAL AND WESTERN ARKANSAS. EVENTUALLY...EXPECT
SOME OF THESE THUNDERSTORMS TO PUSH SOUTH AND EAST INTO THE CWA AS
THE FRONT CONTINUES TO SLIDE INTO THE MIDSOUTH THIS EVENING. WILL
KEEP 40 POPS UP NORTH WITH 20S TO THE SOUTH. THE FRONT WILL EVENTUALLY
STALL OUT SOMEWHERE OVER EASTERN ARKANSAS/NORTHWEST MISSISSIPPI
AREA BY SUNDAY. LOWS TONIGHT WILL BE IN THE MID 60S TO MID 70S.

FRONT WILL REMAIN NEARLY STATIONARY THROUGH AT LEAST SUNDAY NIGHT.
BY MONDAY...FRONT WILL BEGIN LIFTING BACK TO THE NORTH AS THE UPPER
RIDGE BEGINS TO REBUILD OVER THE WESTERN HALF OF THE CWA. ISOLATED
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ALONG THE
FRONT BUT FOR THE MOST PART DRY CONDITIONS WILL PREVAIL. WILL NOT
REALLY SEE MUCH RELIEF FROM THE HEAT AS HIGHS WILL REMAIN IN THE 90S
WITH LOWS IN THE MID 60S TO MID 70S.

MONDAY NIGHT THROUGH TUESDAY NIGHT...UPPER RIDGE WILL CONTINUE TO BUILD
OVER THE AREA. CAN/T RULE OUT AN ISOLATED THUNDERSTORM DEVELOPING
EXTREME NORTHEASTERN PORTIONS OF THE CWA WHERE THE RIDGE WILL BE THE
WEAKEST BUT FOR THE MOST PART DRY CONDITIONS WILL PREVAIL. MAY
REMOVE POPS. HIGHS WILL BE IN THE MID TO UPPER 90S WITH LOWS IN THE
70S.

ON WEDNESDAY...ANOTHER COLD FRONT WILL MOVE INTO THE CWA AND MAY
BRING SLIGHTLY HIGHER CHANCES FOR SHOWERS AND THUNDERSTORMS. CHANCES
FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY NIGHT AS
THE FRONT SLOWLY PUSHES EAST. SFC HIGH PRESSURE SHOULD MOVE INTO THE
AREA BY THURSDAY. EXPECT SOME RELIEF BEHIND THE FRONT. HIGHS ON
THURSDAY WILL BE IN THE UPPER 80S TO LOWER 90S.

BY LATE IN THE WEEK INTO EARLY NEXT WEEKEND...UPPER RIDGE WILL TRY
TO REBUILD INTO THE MIDSOUTH. EXPECT MAINLY DRY CONDITIONS. ALTHOUGH
CAN/T RULE OUT ISOLATED THUNDERSTORMS DEVELOPING AROUND THE RIDGE
AND POSSIBLY SKIRTING NORTHEASTERN PORTIONS OF THE AREA. FOR NOW
WILL LEAVE FORECAST DRY. HIGHS WILL RETURN TO THE 90S WITH LOWS IN
THE MID 60S TO MID 70S.

KRM

&&

.AVIATION...

18Z TAF CYCLE

MAINLY VFR CONDS WILL PREVAIL THROUGH THE PERIOD. ISOLATED TSRAS
WILL CONTINUE TO DEVELOP THIS AFTERNOON. ATTM...GIVEN RADAR TRENDS
AND THE APPROACH A WEAK COLD FRONT FROM THE NORTH IT APPEARS THAT
KJBR PROBABLY STANDS THE BEST CHANCE FOR A TSRA THIS AFTERNOON SO
ADDED VCTS TO THAT TERMINAL. THE CU FIELD IS HAVING SOME TROUBLE
DEVELOPING OVER NE MS SO KTUP PROBABLY HAS THE LOWEST CHANCE FOR
TSRAS WITH KMEM AND KMKL IN BETWEEN. FOR NOW WILL LEAVE THE
MENTION OF A CB FOR THIS AFTERNOON AT KMEM...KMKL AND KTUP. OTRW
EXPECT THE TYPICAL LIGHT FOG/HAZE AT THE SITES...EXCEPT
KMEM...LATER TONIGHT. THE WEAK COLD FRONT WILL MOVE THROUGH LATER
THIS EVENING SHIFTING WEST WINDS TO THE NORTH OR NORTHEAST.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  94  75  96 /  20  20  20  10
MKL  67  91  67  93 /  30  20  20  20
JBR  66  92  70  96 /  40  20  20  10
TUP  70  96  71  97 /  20  20  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 11, 2:15 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT SAT JUN 11 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-120845-
RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI-
CROSS-CRITTENDEN-ST. FRANCIS-LEE AR-PHILLIPS-DUNKLIN-PEMISCOT-
DESOTO-MARSHALL-BENTON MS-TIPPAH-ALCORN-TISHOMINGO-TUNICA-TATE-
PRENTISS-COAHOMA-QUITMAN-PANOLA-LAFAYETTE-UNION-PONTOTOC-LEE MS-
ITAWAMBA-TALLAHATCHIE-YALOBUSHA-CALHOUN-CHICKASAW-MONROE-LAKE-
OBION-WEAKLEY-HENRY-DYER-GIBSON-CARROLL-LAUDERDALE-TIPTON-HAYWOOD-
CROCKETT-MADISON-CHESTER-HENDERSON-DECATUR-SHELBY-FAYETTE-
HARDEMAN-MCNAIRY-HARDIN-
315 PM CDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
NORTH MISSISSIPPI...SOUTHEAST MISSOURI AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS MUCH OF THE MIDSOUTH AS A WEAK COLD FRONT MOVES
SOUTHWARD THROUGH THE REGION. SOME OF THESE THUNDERSTORMS COULD
BECOME SEVERE DUE TO BOUNDARY INTERACTION AND SUBSTANTIAL
INSTABILITY. THE MAIN THREATS WITH ANY SEVERE STORMS WILL BE HEAVY
RAINFALL...DAMAGING WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT THE
WEEKEND INTO EARLY NEXT WEEK AS A FRONT REMAINS OVER THE AREA THIS
COMBINED WITH AMPLE INSTABILITY COULD YIELD A FEW SEVERE
THUNDERSTORMS THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY NEXT WEEK.

KRM

The radar

The Memphis radar (KNQA), 122 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clay

When
June 11, 3:24 PM CST to 3:29 PM CST
Where
Clay County, 2.35 mi NNW of Boydsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.362, -90.395

Quarter size hail fell on County Road 272 between Corning and Piggott.

Hail, Clay

When
June 11, 3:40 PM CST to 3:45 PM CST
Where
Clay County, 3.09 mi N of Corning
Measured
1 in hail
Reported by
Public
Coordinates
36.444, -90.586

Thunderstorm Wind, Craighead

When
June 11, 4:24 PM CST to 4:29 PM CST
Where
Craighead County, Jonesboro to 1.21 mi SW of Jonesboro
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.830, -90.700

A gust front ahead of a line of thunderstorms knocked some shingles off a roof of an apartment building in Jonesboro.

Hail, Crittenden

When
June 11, 5:50 PM CST to 5:55 PM CST
Where
Crittenden County, West Memphis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.150, -90.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321461, 321468, 321477, 321480.